Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS New York, NY

August 17, 2003Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 17, 2003, 3:26 AM EDT for Suffolk County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 3:26 AM EDT (07:26 UTC)
Expired
Aug 17, 2003, 7:30 AM EDT
In force
4 hr
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 170733
FFWOKX
NYC103-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
326 AM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SOUTH FORK OF LONG ISLAND...SUFFOLK COUNTY IN SOUTHEAST NEW
  YORK 

* UNTIL 730 AM EDT

* AT 326 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  AN AREA OF HEAVY RAIN FROM EAST HAMPTON TO HITHER HILLS STATE PARK.

DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVER THE PAST 
FEW HOURS IS LIKELY PRODUCING SIGNIFICANT ROAD FLOODING FROM 
EAST HAMPTON...EAST TO MONTAUK. THE HEAVIEST RAIN HAS FALLEN ALONG 
MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE VICINITY 
OF THE LOBSTER ROLL RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4103 7238 4089 7231 4106 7184 4114 7189
          4111 7207

JST
2 follow-up statements
000 
WGUS71 KOKX 171001
FFSOKX
NYC103-171145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
600 AM EDT SUN AUG 17 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR THE SOUTH 
FORK OF LONG ISLAND...SUFFOLK COUNTY...IN SOUTHEASTERN NEW YORK 
STATE...
 
THE HEAVY RAIN THAT FELL OVER THE SOUTH FORK BETWEEN EAST HAMPTON 
AND HITHER HILLS OVERNIGHT HAS FINALLY ENDED. EXPECT A FEW MORE 
PASSING SHOWERS THROUGH 8 AM...BUT THESE SHOULD NOT BE THAT HEAVY.  

DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVERNIGHT 
LIKELY PRODUCED SIGNIFICANT ROAD FLOODING FROM EAST HAMPTON...EAST 
TO MONTAUK. THE HEAVIEST RAIN FELL ALONG MONTAUK HIGHWAY BETWEEN 
AMAGANSETT AND HITHER HILLS IN THE BEACH HAMPTON AREA NEAR THE 
LOBSTER ROLL RESTAURANT ALONG MONTAUK HIGHWAY.

TRAVEL IN THIS AREA SHOULD STILL BE AVOID EARLY THIS MORNING UNTIL 
THE FLOODING GRADUALLY SUBSIDES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

REMEMBER....MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO 
NOT ATTEMPT TO CROSS AREAS WHERE WATER COVERS THE ROADWAY. 

$$

LAT...LON 4110 7209 4097 7245 4086 7229 4106 7184

JST
000 
WGUS71 KOKX 171006 CCA
FFSOKX
NYC103-171145-

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE UPTON NY
600 AM EDT SUN AUG 17 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR THE SOUTH 
FORK OF LONG ISLAND...SUFFOLK COUNTY...IN SOUTHEASTERN NEW YORK 
STATE...
 
THE HEAVY RAIN THAT FELL OVER THE SOUTH FORK BETWEEN EAST HAMPTON 
AND HITHER HILLS OVERNIGHT HAS FINALLY ENDED. EXPECT A FEW MORE 
PASSING SHOWERS THROUGH 8 AM...BUT THESE SHOULD NOT BE THAT HEAVY.  

DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF RAINFALL OVERNIGHT 
LIKELY PRODUCED SIGNIFICANT ROAD FLOODING FROM EAST HAMPTON...EAST 
TO MONTAUK. THE HEAVIEST RAIN FELL ALONG MONTAUK HIGHWAY BETWEEN 
AMAGANSETT AND HITHER HILLS IN THE BEACH HAMPTON AREA NEAR THE 
LOBSTER ROLL RESTAURANT ALONG MONTAUK HIGHWAY.

TRAVEL IN THIS AREA SHOULD STILL BE AVOIDED EARLY THIS MORNING UNTIL 
THE FLOODING GRADUALLY SUBSIDES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO 
NOT ATTEMPT TO CROSS AREAS WHERE WATER COVERS THE ROADWAY. 

$$

LAT...LON 4110 7209 4097 7245 4086 7229 4106 7184

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:25 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 16, 9:25 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
925 PM EDT SAT AUG 16 2003

.SHORT TERM...CDFNT STILL LAGGING N AND W OF CWA AS OF 01Z.  WHATS
LEFT OF AFTN/EVNG SHRA/TS NOW MOVING AWAY FROM ERN CT/LI.  WITH
LEFTOIVER BOUNDARIES IN AREA AND CDFNT STILL TO COME THRU...UPPER
S/WV SWINGING THRU COULD KICK UP A SHRA OR 2 OVERNIGHT TIL CDFNT HAS
SAGGED FURTHER S.  WL LEAVE LO CHC POP FOR THE OVERNIGHT...AND I
THINK ILL TAKE OUT ANY PCPN FOR SUN AM.

.MARINE...NO SGFNT CHGS BEING MADE FOR THE OVERNIGHT...OTHER THAN
FOR PCPN AS DISCUSSED ABOVE.

.AVIATION...WITH SHRA/TS ABOUT GONE...GENERALLY VFR OVERNIGHT THOUGH
SOME LEFTOVER PTCHY FG/HZ FOR AT LEAST A FEW HOURS TIL CDFNT MOVES
THRU...AND PSBL SHRA AS DISCUSSED ABOVE.

.HYDRO...NO PROBLEMS ANTICIPATED.

*** EXCERPTS FROM 345 PM SAT DISCUSSION ***

.MID/LONG RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL
THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE
COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY
RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF
THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A
NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR
DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE
WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A
SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL
THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES
SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY.

&&

.MARINE (SUN AND BYND)...RELATIVELY QUIET NEXT 5 DAYS AFTER COLD
FRONT SAGS S THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID
WEEK PERIOD. WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE
NEXT 5 DAYS...THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO
SUGGESTING SEAS MAY FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN
WATERS IN NE FLOW ON MON...WILL FORECAST UP TO 4 FT ATTM.

&&

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

REYNOLDS
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 23 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-170930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 17, 12:47 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    OLD FIELD                 NY   WIND DAMAGE
08/16/03   SUFFOLK                        TREES DOWN...REPORTED BY
                                          PUBLIC VIA EMERGENCY SVCS

0630 PM    MERIDEN                   CT   WIND DAMAGE
08/16/03   NEW HAVEN                      WIRES DOWN

0630 PM    OXFORD                    CT   WIND DAMAGE
08/16/03   NEW HAVEN                      TREE BRANCHES DOWN

0730 PM    SEYMORE                   CT   FLASH FLOODS
08/16/03   NEW HAVEN                      FLOODING ON RT 8

SR/MET
Special weather statement, Aug 17, 1:14 AM EDT, 2 hours 12 minutes before
NYZ081-170615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
114 AM EDT SUN AUG 17 2003

AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF SOUTH
FORK...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES HITHER HILLS STATE
PARK AND MONTAUK.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THESE SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.
Special weather statement, Aug 17, 1:52 AM EDT, 1 hour 34 minutes before
NYZ081-170645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
152 AM EDT SUN AUG 17 2003

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF
THE SOUTH FORK...MOVING NORTHEAST AT 10 MPH. THIS INCLUDES HITHER
HILLS STATE PARK AND MONTAUK.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

DOPPLER RADAR ESTIMATES OF 1.5 TO 2 INCHES OF RAIN OVER THE PAST
HOUR HAS LIKELY PRODUCED ROAD FLOODING ALONG ROUTE 27 BETWEEN EAST
HAMPTON AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL
RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 17, 2:37 AM EDT, 49 minutes before
NYZ081-170730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 AM EDT SUN AUG 17 2003

AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF
THE SOUTH FORK FROM EAST HAMPTON TO MONTAUK INCLUDING HITHER HILLS
STATE PARK. THE ACTIVITY HAS BEGUN TO WEAKEN...BUT DOPPLER RADAR
ESTIMATES OF 2 TO 3 INCHES OF RAINFALL OVER THE PAST TWO HOURS HAS
LIKELY PRODUCED ROAD FLOODING ALONG MONTAUK HIGHWAY BETWEEN
AMAGANSETT AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL
RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:14 PM EDTSpecial Marine WarningOKX61 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 12:48 AM EDTSpecial Marine WarningOKX57 min
Aug 17, 8:00 AM EDTFlash Flood WarningOKXSuffolk4 hr
Aug 17, 4:17 PM EDTFlash Flood WarningOKXOrange, Putnam118 min
Aug 17, 4:29 PM EDTSevere Thunderstorm WarningOKXWestchester61 min
Aug 17, 4:48 PM EDTSpecial Marine WarningOKX42 min
Aug 17, 4:51 PM EDTFlash Flood WarningOKXWestchester114 min
Aug 17, 5:42 PM EDTSpecial Marine WarningOKX93 min
Aug 17, 5:48 PM EDTFlash Flood WarningOKXBronx, New York117 min
Aug 17, 6:04 PM EDTSpecial Marine WarningOKX86 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningOKXSuffolk56 min
Aug 17, 6:25 PM EDTFlash Flood WarningOKXRichmond95 min
Aug 17, 6:57 PM EDTSpecial Marine WarningOKX63 min
Aug 17, 6:58 PM EDTSpecial Marine WarningOKX77 min
Aug 17, 7:19 PM EDTSpecial Marine WarningOKX56 min
Aug 17, 7:47 PM EDTFlash Flood WarningOKXSuffolk88 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min
Aug 17, 7:54 PM EDTSpecial Marine WarningOKX66 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.